Pennsylvania, 2018

Damaging Wind in Pennsylvania, August 7, 2018

August 7, 2018 · NWS PBZ · 1 event in 1 county or zone

A crossing shortwave provided support in an unstable air mass to produce a line of thunderstorms across southern Pennsylvania during the afternoon. The strongest storm in Fayette County caused damage due to downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A crossing shortwave provided support in an unstable air mass to produce a line of thunderstorms across southern Pennsylvania during the afternoon. The strongest storm in Fayette County caused damage due to downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 7, 10:02 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 7, 10:02 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1102 AM EDT Tue Aug 7 2018

.SYNOPSIS...
Periodic shower and thunderstorm chances will continue until the
passage of a Wednesday cold front. Dry weather is expected by
Thursday afternoon with weak high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Convection will continue to be limited heading into the
afternoon with no apparent shortwaves just upstream in latest WV
imagery and 12Z soundings for KPIT and upstream indicate
convective temperatures in the mid 80s. Later this afternoon as
weak wave will eventually begin to cross and trigger convection
...but coverage should be relatively low.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Precip. will remain likely through Wednesday as another crossing
shortwave holds up frontal progress and supports additional
convection. Passage of that system will diminish the potential,
and passage of the parent trough is projected to end it on
Thursday.

Short term temperatures will ease back to near the averages with
decisive frontal passage.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Broad upr troughing is still progged over the Ern CONUS through
the weekend, with daily rain chances and near average temperature
anticipated for the Upr OH Region.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR is expected through much of the TAF period, though brief
MVFR in fog is expected at BVI and DUJ.

Tstms and brief restrictions are expected during the afternoon
with building instability and another crossing shortwave.
Maintained a VCTS mention, along with a tempo during the most
likely time to see ts. Shower chances should continue tonight
with the crossing wave.

OUTLOOK...
Periodic restrictions are likely through Wednesday with a
crossing cold front. Restrictions are possible Fri aftn and Sat
with low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 7, 2:02 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
302 AM EDT Tue Aug 7 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
302 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected today
with the encroachment of a cold front. There is a chance that an
isolated storm or storm-cluster could produce damaging wind gusts of
50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15/07

In the hours before

Special weather statement, Aug 7, 11:49 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1249 PM EDT TUE AUG 7 2018

PAZ029-073-075-076-071730-
Fayette Ridges-Westmoreland-Washington-Fayette-
1249 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN WASHINGTON...SOUTH CENTRAL WESTMORELAND AND NORTHWESTERN
FAYETTE COUNTIES...

At 1249 PM EDT, a strong thunderstorm was located near Brownsville,
or 11 miles northwest of Uniontown, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Connellsville...                  Mount Pleasant...
Scottdale...                      Brownsville...
South Connellsville...            Perryopolis...
Dunbar...                         West Brownsville...
Roscoe...                         Everson...
Fayette City...                   Allenport...

LAT...LON 4001 7990 4009 7987 4016 7952 3997 7949
TIME...MOT...LOC 1649Z 264DEG 14KT 4004 7983

34

The radar

The Pittsburgh radar (KPBZ), 67 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 7, 12:07 PM EST
Where
Fayette County, 0.53 mi W of Rowes Run
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.020, -79.810

County 911 officials reported that trees and wires were blown down along Laureldale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778617.